Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Combination to use after EFV + Combivir combo
Apr 16, 2006

Hi,

I'm using a Sustiva + Combivir combo fairly well for 4 1/2 yrs with viral load undetectable at all times and 100% adherence. I have been on other combinations in the past but never experienced virologic failure. I have had hepatitis A and lipoatrophy. I have never been on PI. In case viral rebound occurs with drug resistance, how could I know if it's due to the NNRTI or accumulated AZT mutations (TAMs) or to Epivir (3TC). How does it usually happen? Do these situations show different patterns of blips/big rises? If so which would the best PI based combo to switch to?

Response from Dr. Daar

It sounds like you are doing great on your current regimen with the potential exception of lipoatrophy which may be associated with the NRTIs. I suspect viral rebound will not occur if you continue to take your medication consistently. However, if it did resistance is likely to be to the NNRTI, 3TC or both. Only after months of viremia does resistance to AZT develop. If viral rebound is confirmed you can do genotypic resistance testing to determine if there is any resistance and if so whether it is to the NNRTI, 3TC or both. After this you can determine what other options exist for your next regimen. Obviously you would need to talk to your provider about what to do next, but if treatment failure is identified early you will have many options to consider, including multiple very active protease inhibitors.

Best, Eric


Previous
Is this resitance
Next
viral reservoirs

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement